How long does Synthroid medication take to show some results?

Follow
Share

My sister, age 91, has extreme weight loss, muscle weakness, fatigue, confusion, no appetite. I found that she had stopped taking her Synthroid medication (thyroid was removed years ago). I managed to get her back on them a few days ago. My question: how long does it take for the meds to show some results? Plus she was taking pills at night in the past and not on an empty stomach as it should. She is on 75 mcg alternating with 62 mcg every other day. I going that resuming Synthroid will relieve her symptoms.

This question has been closed for answers. Ask a New Question.
Find Care & Housing
6

Answers

Show:
ferris1...in your comment above "Remember, a high thyroid count is hypothyroidism, and a low thyroid count is hyperthyroidism." Are you sure about this? I thought it was just the opposite.
Helpful Answer (0)
Report

It takes some time to establish blood levels. Patients who take this medication have to have periodic blood levels to make certain that the dosage is appropriate. Over time, it can accumulate. This is not likely to be the case, unless she has taken too much before she stopped, but she needs to see the doctor to make certain of her dosage requirements. You should not delay.
Helpful Answer (0)
Report

I forgot to add, resuming the medication will take about one month to kick in, but do consult the endocrinologist who prescribed this med about the dosage. It really is a guess what dosage is best. Once the med is stable, then blood work can be performed to see if the values are lowered. Remember, a high thyroid count is hypothyroidism, and a low thyroid count is hyperthyroidism.
Helpful Answer (0)
Report

Synthroid is supposed to be taken on an empty stomach first thing in the a.m. My husband has the same dosage and yes, it does upset his stomach, so I give him a little milk after he has ingested the pill. Without a thyroid, one CANNOT stop taking this medication as the body's metabolism is regulated by the thyroid. However, at 91 yrs. with dementia, the body is going to start shutting down regardless of any other medications. Since there is no 62 mg. synthroid pill, I am really perplexed at how you can cut a 25 mg. pill in half along with a 50 mg. pill = 67 1/2 mg. There is no way you are going to cut a scored pill exactly without some residue. Keeping the dosage even makes the thyroid work better, but again, dementia will cause a body to start breaking down. Try to get her to eat even though she is not hungry. I have started just putting food in front of my husband, because he forgets he hasn't eaten. Best wishes!
Helpful Answer (1)
Report

The above statement is correct, but it took my wife to get back to "normal"8 weeks after we resumed the use of Synthroid. I do not advise to add another med' to the mix, be patient.
Helpful Answer (1)
Report

Boy if I was you, I'd talk to her doctor to see if there's something else you can do in the meantime to get her back on track faster. What I'm seeing online it can take 4-6 weeks to get back to a more normal range.

I'd call her doctor and have a conversation with him/her about what's going on with your sister and get medical advice. Good luck!!
Helpful Answer (1)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions